Alert archive / California / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 8, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 14, 2018, 6:24 PM PDT for El Dorado County, California; Douglas County, Nevada. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2018, 6:24 PM PDT (01:24 UTC)
- Expired
- Jul 14, 2018, 7:00 PM PDT
- In force
- 36 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties El Dorado County, CA, Douglas County, NV
The radar
The Reno radar (KRGX), 100 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 1.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 483 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 3015 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
927
WUUS55 KREV 150124
SVRREV
CAC017-NVC005-150200-
/O.NEW.KREV.SV.W.0008.180715T0124Z-180715T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
624 PM PDT SAT JUL 14 2018
The National Weather Service in Reno has issued a
* Severe Thunderstorm Warning for...
El Dorado County in northern California...
Douglas County in western Nevada...
* Until 700 PM PDT.
* At 624 PM PDT, a severe thunderstorm was located over South Lake
Tahoe, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, fencing and trees.
* Locations impacted include...
South Lake Tahoe, Zephyr Cove, Zephyr Cove-Round Hill Village,
Kingsbury, South Lake Tahoe Airport, Fallen Leaf Campground and
Stateline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Tahoe, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3889 11992 3889 12007 3905 12011 3905 11994
TIME...MOT...LOC 0124Z 177DEG 11KT 3892 11999
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
177
WWUS55 KREV 150153
SVSREV
Severe Weather Statement
National Weather Service Reno NV
653 PM PDT SAT JUL 14 2018
CAC017-NVC005-150203-
/O.EXP.KREV.SV.W.0008.000000T0000Z-180715T0200Z/
El Dorado CA-Douglas NV-
653 PM PDT SAT JUL 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR EL DORADO AND DOUGLAS COUNTIES
WILL EXPIRE AT 700 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3889 11992 3889 12007 3905 12011 3905 11994
TIME...MOT...LOC 0153Z 177DEG 11KT 3899 11999
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:43 PM PDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jul 14, 2:43 PM PDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Reno NV 243 PM PDT Sat Jul 14 2018 .SYNOPSIS... Thunderstorms will continue into Sunday with above average temperatures. Drier conditions are expected early next week with hot temperatures for Tuesday into Wednesday. Then moisture returns from the Southwest Monsoon for more thunderstorms late next week. && .DISCUSSION... Few changes made to the forecast this afternoon. Strong thunderstorms are expected tomorrow north of I-80 with hot temperatures for Tuesday and Wednesday the main concerns. Isolated to scattered thunderstorms have been forming near the Sierra and into northern Lassen County. This will continue into the evening with some drift into Western Nevada. These storms are rather weak as instability is limited, but they will be capable of brief heavy rains in this moist environment. Tomorrow looks like a better day as the upper low off the coast moves inland for more forcing and instability. The best instability, forcing and shear are near the Oregon Border. 1000+ J/kg CAPE and 40 kts of mid-upper level shear will be capable of supporting longer lived, strong cells. Strong outflow winds will be the biggest concern. Most storms are expected to be wet with precipitable water approaching 1 inch. Fire weather concerns remain small, but a few dry strikes outside cores are always possible. Behind the wave, west flow aloft will dry it out with little change in temperature. Then a strong high builds over Nevada with temperatures rising to near 105 for the hottest Western Nevada valleys and into the low 90s for the Sierra Tuesday and Wednesday. Heat impacts are expected, but have held off on any advisories or watches right now as the GFS is showing a faster monsoon intrusion for Wednesday. This would result in more cloud cover and cooler temps. Any thunderstorms these days are likely to be confined to Mono-Mineral Counties, but some northward seep to Reno/Tahoe could occur Wednesday. The high drifts over to the Nevada/Utah border Thursday with a deep south to SSE flow. Monsoon moisture would then move northward with an increase in showers and thunderstorms for Thursday and Friday. Of note is an easterly wave that is expected to round the high late in the week. The GFS brings it over the Sierra Friday while the EC takes it off the coast. If it moves overhead, deep moisture could lead to a very active day. X && .AVIATION... Thunderstorms are currently ongoing over the Sierra Crest, southern Lyon and Mono Counties. Storms will continue until approximately 02Z. Storms could be capable of producing heavy rains, strong outflow winds, and small hail, all of which could reduce visibility, cause mountain obscurations, and turbulence. Storm coverage will increase Sunday afternoon and evening, with locations over Mono-Mineral Counties as well as northeast CA and northwest NV being most favored for thunderstorm development. With stronger westerly flow aloft Sunday, storms will likely not affect terminals within the Tahoe Basin and Sierra Front (KTVL-KTRK-KRNO- KCXP). Isolated storms are likely over the Basin and Range of western NV from 00-09Z Monday. Drier southwest flow will hinder thunderstorm development north of Mono-Mineral County on Monday. -Johnston && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jul 14, 1:45 PM PDT, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Reno NV
145 PM PDT SAT JUL 14 2018
CAZ071>073-NVZ001>005-142245-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
145 PM PDT SAT JUL 14 2018
...THUNDERSTORMS DEVELOPING OVER THE EASTERN SIERRA NORTH TO
LASSEN COUNTY...
At 143 PM PDT, Doppler radar was tracking thunderstorms over the
Eastern Sierra with others developing over Lassen County.
Thunderstorms will continue through 4 PM. Wind gusts up to 50 mph,
small hail, and brief heavy rain will be possible with these storms.
Locations impacted include...
Reno, Carson City, South Lake Tahoe, Mammoth Lakes, Tahoe City,
Gardnerville, Lee Vining and Bridgeport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Hikers and campers should seek shelter in a vehicle if possible.
Tents and trees are unsafe shelters during thunderstorms. Stay away
from creeks and streams as water levels may rise rapidly near
thunderstorms.
&&
LAT...LON 3748 11885 3774 11919 3804 11931 3810 11945
3961 12047 3986 12075 4019 12088 4027 12107
4044 12106 4044 12120 4061 12133 4106 12132
4107 12008 3803 11820 3789 11835 3789 11842
3747 11787 3746 11788
TIME...MOT...LOC 2043Z 000DEG 0KT 4059 12107 3803 11884
JWSpecial weather statement, Jul 14, 3:52 PM PDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Reno NV
352 PM PDT SAT JUL 14 2018
CAZ070>073-NVZ001>005-150045-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-Greater Lake Tahoe Area CA-Mono CA-
Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
352 PM PDT SAT JUL 14 2018
...THUNDERSTORMS CONTINUE DEVELOPING IN THE SIERRA...NORTHEAST
CALIFORNIA...AND FAR WESTERN NEVADA...
At 345 PM PDT, isolated to scattered thunderstorms continued
developing from the Sierra in Mono County north into the Pine Nut
range and western Nevada and north through parts of Sierra...Plumas
and Lassen counties in northeast California. Many of these storms
have been short lived...but could still produce brief moderate to
heavy rain along gusty outflow winds of 45 to 50 mph.
Additional storms will redevelop through the late afternoon and early
evening. In steep terrain or recent wildfire burn scars...any
moderate to heavy rain could cause debris flows and rock slides.
Locations impacted include...
Reno, Carson City, South Lake Tahoe, Mammoth Lakes, Tahoe City,
Chalfant, Kings Beach, Crowley Lake, Sonora Pass, Bieber,
Gardnerville, Virginia City, June Lake, Boca Reservoir, Nubieber,
Pyramid Lake, Lee Vining, Twin Lakes, Lahontan Reservoir and Incline
Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Hikers and campers should seek shelter in a vehicle if possible.
Tents and trees are unsafe shelters during thunderstorms. Stay away
from creeks and streams as water levels may rise rapidly near
thunderstorms. If on or near a lake, get out of the water and move
indoors or inside a vehicle now. Don't be caught on the water in a
thunderstorm. Strong wind gusts and lightning pose an immediate
danger to boaters.
&&
LAT...LON 3773 11926 3804 11931 3819 11962 3845 11968
3866 11993 4019 12088 4027 12107 4044 12106
4059 12130 4118 12133 4118 12005 4151 12018
4156 11996 4156 11995 3814 11810 3789 11835
3789 11842 3747 11783 3746 11784 3746 11878
TIME...MOT...LOC 2245Z 240DEG 0KT 3929 11958Special weather statement, Jul 14, 5:09 PM PDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Reno NV
509 PM PDT SAT JUL 14 2018
CAZ071-072-NVZ002-003-150100-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-Greater Reno-
Carson City-Minden Area NV-
509 PM PDT SAT JUL 14 2018
...STRONG THUNDERSTORM NEAR FLORISTON ON INTERSTATE 80...
At 507 PM PDT, Doppler radar was tracking a strong thunderstorm near
Floriston, or near Verdi. This storm was nearly stationary.
Dime size hail will be possible with this storm.
This storm will remain over mainly rural areas of Sierra...Nevada and
southern Washoe Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3946 11996 3943 11999 3943 12004 3948 12002
3949 11998
TIME...MOT...LOC 0007Z 240DEG 0KT 3945 12001
CJSpecial weather statement, Jul 14, 5:51 PM PDT, 33 minutes before
Special Weather Statement National Weather Service Reno NV 551 PM PDT SAT JUL 14 2018 NVZ003-150145- Greater Reno-Carson City-Minden Area NV- 551 PM PDT SAT JUL 14 2018 ...rAPIDLY DEVELOPING THUNDERSTORMS NEAR VIRGINIA CITY... At 549 PM PDT, Doppler radar was tracking a rapidly developing thunderstorm over Virginia City. This storm was nearly stationary. Additional storms were to the northeast of Virginia City and south of Patrick. Half inch hail and winds in excess of 40 mph will be possible with this storm. Brief moderate to heavy rain is also possible with this storm. Locations impacted include... Virginia City, Dayton, Gold Hill, Six Mile Canyon, NV 341 At Washoe-Storey Co Line and Junction U.S 50 And NV 341. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. During a thunderstorm, seek shelter inside a sturdy structure and stay away from windows. Hikers and campers should seek shelter in a vehicle if possible. && LAT...LON 3921 11960 3923 11969 3940 11967 3935 11948 TIME...MOT...LOC 0049Z 200DEG 1KT 3927 11964
Special weather statement, Jul 14, 6:04 PM PDT, 20 minutes before
Special Weather Statement National Weather Service Reno NV 604 PM PDT SAT JUL 14 2018 CAZ071-150145- Lassen-Eastern Plumas-Eastern Sierra Counties CA- 604 PM PDT SAT JUL 14 2018 ...STRONG THUNDERSTORM JUST NORTH OF STAMPEDED RESERVOIR... At 602 PM PDT, Doppler radar was tracking a strong thunderstorm just north of Stampede Reservoir, moving northeast at 5 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain is also occurring with this storm. Locations impacted include... Stampede Reservoir and Dog Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Stampede Reservoir, get out of the water and move indoors or inside a vehicle now. Don't be caught on the water in a thunderstorm. Strong wind gusts and lightning pose an immediate danger to boaters. Gusty winds will cause a rapid increase in wave heights which may capsize small boats. && LAT...LON 3945 12019 3956 12028 3967 12011 3953 12002 TIME...MOT...LOC 0102Z 222DEG 5KT 3954 12018
Special weather statement, Jul 14, 6:13 PM PDT, 11 minutes before
Special Weather Statement National Weather Service Reno NV 613 PM PDT SAT JUL 14 2018 CAZ072-NVZ002-150215- Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV- 613 PM PDT SAT JUL 14 2018 ...STRONG THUNDERSTORM MOVING TOWARD LAKE TAHOE... At 611 PM PDT, Doppler radar was tracking a strong thunderstorm over Meyers, or near South Lake Tahoe, moving north at 10 mph. Winds in excess of 40 mph will be possible with this storm along with brief moderate to heavy rain and plentiful lightning. Locations impacted include... South Lake Tahoe, Bliss State Park, Meyers, Glenbrook, Zephyr Cove, Emerald Bay, Zephyr Cove-Round Hill Village, Sugar Pine Point S, Kingsbury, South Lake Tahoe Airport, Stateline, Meeks Bay, Fallen Leaf Campground and Meeks Bay Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Lake Tahoe or Fallen Leaf Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3885 11989 3884 12007 3907 12019 3914 11993 TIME...MOT...LOC 0111Z 163DEG 9KT 3888 11999
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:04 PM PDT | Special Weather Statement | REV | Sierra | 41 min |
| Jul 15, 2:45 PM PDT | Heat Advisory | REV | Modoc | 4 days |
| Jul 15, 4:15 PM PDT | Special Weather Statement | REV | Lassen | 60 min |
| Jul 14, 5:09 PM PDT | Special Weather Statement | REV | 51 min | |
| Jul 14, 5:51 PM PDT | Special Weather Statement | REV | Storey | 54 min |
| Jul 14, 6:13 PM PDT | Special Weather Statement | REV | 62 min | |
| Jul 14, 7:08 PM PDT | Special Weather Statement | REV | Storey | 52 min |
| Jul 14, 7:34 PM PDT | Special Weather Statement | REV | Storey | 41 min |
| Jul 14, 7:46 PM PDT | Flash Flood Warning | REV | Washoe | 3 hr |
| Jul 15, 3:36 PM PDT | Special Weather Statement | REV | Churchill, Mineral | 114 min |
Nearby
Severe Thunderstorm Warnings in California, 2018Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.